NOTTINGHAM, MD – Just days after the Centers for Disease Control and Prevention warned of the potential dangers of vaping, the first U.S. death attributed to e-cigarettes appears to have occurred.
The Illinois Department of Public Health (IDPH) on Friday reported the death of an individual who had recently vaped and was hospitalized with severe respiratory illness. IDPH officials say the number of cases of people who have used e-cigarettes or vaped and have been hospitalized with respiratory symptoms has doubled in the past week.
A total of 22 people, ranging in age from 17-38 years, have experienced respiratory illness after using e-cigarettes or vaping. IDPH officials are working with local health departments to investigate another 12 individuals.
Affected individuals have experienced respiratory symptoms including cough, shortness of breath, and fatigue. Some also experienced vomiting and diarrhea. Symptoms worsened over a period of days or weeks before admission to the hospital.
“The severity of illness people are experiencing is alarming and we must get the word out that using e-cigarettes and vaping can be dangerous,” said IDPH Director Dr. Ngozi Ezike. “We requested a team from the CDC to help us investigate these cases and they arrived in Illinois on Tuesday.”
According to the CDC, in many cases, patients have acknowledged to health care personnel recent use of tetrahydrocannabinol (THC)-containing products. However, no specific product has been identified in all cases, nor has any product been conclusively linked to illnesses. Even though cases appear similar, it is not clear if these cases have a common cause or if they are different diseases with similar symptoms.
People who experience any type of chest pain or difficulty breathing after using e-cigarettes or vaping in the weeks or months prior to these symptoms should seek immediate medical attention. Health care providers caring for patients with unexpected serious respiratory illness should ask about a history of vaping or e-cigarette use.